Kansas, 2014

Tornado and Hail in Kansas, June 14, 2014

June 14, 2014 · NWS GID · 17 events in 6 counties and zones

During a month with several rounds of severe weather in this six-county portion of North Central Kansas, what transpired on this Saturday evening into the very early morning of Sunday the 15th was likely one of the most significant severe weather events of the entire 2014 convective season, especially in terms of widespread wind damage that raked from west-to-east across the area in the form of…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$425,000
Crop damage
$1.5 million
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

During a month with several rounds of severe weather in this six-county portion of North Central Kansas, what transpired on this Saturday evening into the very early morning of Sunday the 15th was likely one of the most significant severe weather events of the entire 2014 convective season, especially in terms of widespread wind damage that raked from west-to-east across the area in the form of an intense forward-propagating squall line. A few hours prior to these severe winds entering the local area, an isolated supercell storm cluster drifted slowly northeast across parts of Rooks, Phillips and Smith counties before departing into Nebraska, producing one highly-visible, short-track landspout tornado and a few reports of quarter to golf ball size hail. The EF1-rated tornado, which touched down around 530 pm CDT near Webster State Park shortly after storms first initiated, damaged power poles and fencing along its brief path. In terms of hail, the largest reported golf ball size stones fell in the Glade area shortly after the dissipation of the Rooks County tornado. However, in terms of widespread damage, the aforementioned severe squall line that rolled across the six-county area later in the evening was truly the main event. Based on known wind and damage reports (which likely only represented a fraction of the total, individual instances of storm damage across the area), this north-to-south oriented squall line produced a swath of 60-90 MPH gusts through nearly every square mile of North Central Kansas. In addition to several estimated severe wind speeds, a few of the most intense measured gusts included 86 MPH at the Phillipsburg airport and 77 MPH at a home weather station near Webber. Needless to say, a significant amount of wind damage occurred with this squall line as it uprooted or mangled countless trees and likely also damaged several structures. Based on a limited number of damage reports that were received, one of the more newsworthy incidents involved several campers blown over at Webster State Park, along with a roof blown off a cabin. Due to the progressive nature of these storms, rainfall totals across most of North Central Kansas averaged less than 1.

Breaking down event timing, the initial supercell cluster that produced the landspout tornado in northern Rooks County flared up between 5-6 pm CDT near the leading edge of the invading cold front. As this storm cluster slowly drifted northeast through Smith County, it evolved into a more compact-but-organized discrete supercell that exited northward into Nebraska around 830 pm CDT. This storm's departure ushered in a nearly two-hour lull in local thunderstorm activity, before the leading edges of the incoming, intense squall line raced out of northwest Kansas into Phillips and Rooks counties between 10-11 pm CDT. For the next few hours, this fierce, bowing line raced across the remainder of the six-county area before gradually departing the eastern edges of Jewell and Mitchell counties between 12-1 am CDT, leaving behind only a trailing area of stratiform rain that lingered for a few more hours.

On the synoptic scale, this was a fairly classic June setup for significant severe, as a progressive mid level shortwave trough kicked out of the Rockies and into the Central Plains, rotating around the southeast periphery of a parent closed low anchored over the Montana/Saskatchewan border area. As this occurred, strengthening and increasingly-diffluent mid-upper southwesterly flow overspread the local area. At the surface, a slow-moving cold front edged southeastward into North Central Kansas during the evening, embedded within an elongated 992-996 millibar low pressure center stretched from western Kansas into eastern Nebraska. During the late-afternoon to mid-evening time frame, temperatures gradually decreased from highs in the low-mid 90s F while dewpoints generally averaged in the mid-60s F. Mesoscale severe weather parameters during the early-mid evening featured 2000-3000 J/kg mixed layer CAPE in the presence of 40-60 knots of 0-6 kilometer deep layer vertical wind shear. As the evening wore on, low level shear intensified as the nose of a 50-60 knot low level jet focused into the area. This severe weather outbreak was well-anticipated a few days in advance at both the local WFO level as well as by the Storm Prediction Center, which already placed much of North Central Kansas in a Moderate Risk on the Day 2 outlooks 24-48 hours in advance and maintained/refined the Moderate Risk area into the Day 1 period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 14, 1:35 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 14, 1:35 PM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
235 PM CDT SAT JUN 14 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 146 PM CDT SAT JUN 14 2014

...MODERATE RISK FOR SEVERE TSTMS CONTS AS WE MONITOR RADAR AND
SATELLITE TRENDS...

WE MAY UPDATE THIS AFD WITH ADDITIONAL MESOSCALE DETAILS WHEN
CONVECTIVE INITIATION LOOKS IMMINENT.

BE WEATHER-AWARE THIS AFTERNOON AND EVENING. HAVE A WAY TO OBTAIN
URGENT WX INFO...TV/RADIO/COMPUTER/PHONE/TABLETS ETC. HAVE A
STURDY PLACE TO SHELTER IF THREATENING WX APPROACHES.

ALOFT: THE POTENT SHORTWAVE TROF MOVING THRU THE INTERMOUNTAIN W
WILL BECOME NEGATIVELY TILTED AND SWING THRU THE CNTRL PLAINS
TONIGHT. LOW AMPLITUDE ZONAL FLOW WILL BE ESTABLISHED IN ITS WAKE
TOMORROW.

SURFACE: A COOL FRONT SNAKED FROM THE NRN PLAINS S TO LOW PRES
OVER S-CNTRL NEB...THEN WSW ACROSS KS INTO CO. THIS FRONTAL SYSTEM
AND LOW WILL PROVIDE THE MESOSCALE FORCING TO INITIATE TSTMS LATE
THIS AFTERNOON-EVE. THIS FRONT WILL ADVANCE ACROSS THE FCST AREA
TONIGHT. A SMALL HIGH PRES CENTER WILL OVERTAKE THE AREA TOMORROW.

THE SHORT-TERM FCST ORDINARILY ISSUED BETWEEN 3-4 PM IS NOW OUT.

THIS AFTERNOON: WE CONT TO MONITOR FOR SVR TSTM DEVELOPMENT.
PLEASE FOLLOW ALL STATEMENTS/WATCHES/WARNINGS FROM THIS
OFFICE...AS WELL AS ANY MESO DISCUSSIONS FROM THE SPC.

SKYWARN: BE PREPARED FOR INITIAL ACTIVATION BETWEEN 3-6 PM.

OUR CURRENT EXPECTATION IS FOR INITIAL ISOLATED DEVELOPMENT RIGHT
ACROSS S-CNTRL NEB. THAT ACTIVITY SHOULD INCREASE AND FORM LINE
SEGMENTS AND CLUSTERS. THEN WE WATCH OUT TO THE W WHERE AN MCS IS
EXPECTED TO FORM AND TRACK ACROSS PART OF THE FCST AREA.

TONIGHT: TSTMS LIKELY ALTHOUGH NOT EVERY LOCATION WILL SEE THEM.
TSTMS SHOULD BE DONE BY 2 AM.

CLOUD COVER BEHIND THE TSTMS IS LOW CONFIDENCE. FREQUENTLY LOW
STRATUS DEVELOPS...BUT CURRENT MOS AND VERTICAL CROSS SECTIONS
DONT HAVE IT.

SUN: AS LONG AS WE DONT START THE DAY WITH STRATUS...A VERY NICE
DAY WITH LIGHT WINDS...SUNSHINE AND NEAR NORMAL TEMPS.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 235 PM CDT SAT JUN 14 2014

INTERMITTENT CHANCES
FOR THUNDERSTORMS WILL BE THE PRIMARY CONCERN IN THE LONG TERM.

BY SUNDAY EVENING THE PROGGED UPPER AIR PATTERN SHOULD SHOW A
SHORT WAVE RIDGE OVER THE EASTERN CONUS WITH BROAD LOW PRESSURE
OVER CENTRAL AND WESTERN CANADA. THE LOW PRESSURE OVER THE
VANCOUVER REGION IS EXPECTED TO DIG SOUTHWARD INTO THE U.S. AND
AMPLIFY. THIS WILL PLACE OUR AREA IN SOUTHWEST FLOW FOR THE EARLY
AND MIDDLE PART OF THE WORKWEEK WITH VARIOUS SHORTWAVE TROUGHS
ROTATING THROUGH AND GIVING US A CHANCE FOR PRECIPITATION. BY LATE
THURSDAY OR FRIDAY THE MAIN TROUGH OR LOW PRESSURE SHOULD PUSH
EAST ACROSS THE PLAINS.

STILL LOOKS LIKE SUNDAY NIGHT SHOULD BE DRY ALTHOUGH THERE IS A
SMALL CHANCE FOR LATE NIGHT PRECIPITATION AS THE FIRST SHORT WAVE
APPROACHES FROM THE SOUTHWEST. 12Z NAM REALLY BLOWS UP SOME QPF
OVER THE AREA VERY EARLY ON MONDAY BUT SUSPECT CONVECTIVE FEEDBACK
ISSUES AS IT APPEARS TO OVERDEVELOP THE VORTICITY BETWEEN 06 AND
12Z. DEPENDING ON THE TIMING OF THIS WAVE...THE BETTER CHANCES FOR
TSTMS SHOULD BE MONDAY AFTERNOON/EVENING. AT THAT TIME...SURFACE
LOW PRESSURE WILL BE OVER WESTERN NEB...OR IN THE VICINITY...WITH
A WARM FRONT EXTENDING EASTWARD ACROSS NORTHERN NEB. IF THIS
POSITIONING PANS OUT...THIS WOULD PLACE THE HIGHER RISK FOR TSTMS
IN THE NORTHEAST THIRD OF THE CWA. INSTABILITY AND SHEAR
PARAMETERS DO LOOK HIGH ENOUGH FOR POSSIBLE SEVERE WEATHER.

TUESDAY INTO WEDNESDAY DAYTIME DO NOT LOOK QUITE AS ACTIVE BUT
THEN TSTM CHANCES PICK UP AGAIN WED NIGHT INTO THURSDAY AS THE
MAIN WAVE APPROACHES AND DRAGS ANOTHER COLD FRONT TROUGH THE
REGION. FOR THE END OF THE PERIOD...FRIDAY AND SATURDAY...QUIET
WEATHER SHOULD ONCE AGAIN PREVAIL WITH MID LEVEL RIDGING WORKING
IN.

AS FAR AS HIGH TEMPERATURES GO...THE AREA SHOULD BE A LITTLE
ABOVE SEASONAL LEVELS...82-86...FROM MONDAY TO WEDNESDAY AS WE
REMAIN IN THE WARM SECTOR WITH THE FRONTAL BOUNDARY IN THE NORTH.
UPPER 80S TO LOWER 90S SHOULD BE THE RANGE UNTIL THURSDAY WHEN
TEMPS COOL BACK TO NEAR SEASONAL WITH THE FRONTAL PASSAGE.

&&

.AVIATION...(FOR THE 18Z GRI TAF THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1239 PM CDT SAT JUN 14 2014

THIS AFTERNOON: VFR SCT V BKN STRATOCU AROUND 4500 FT. ISOLATED
TSTMS DEVELOP 22Z-00Z WITH POCKETS OF MVFR OR IFR VSBYS. NO
GUARANTEES ON A DIRECT HIT AT GRI BUT HAIL UP TO 2" AND G50 KTS
WILL BE POSSIBLE IF IT OCCURS. S WINDS WILL CONT GUSTING TO NEAR
30 KTS. CONFIDENCE: MEDIUM

TONIGHT: PROBABLY A VFR BREAK BEFORE AN IFR SQUALL LINE OF TSTMS
MOVES THRU IN THE 02Z-06Z TIME FRAME. THIS IS A HIGHER PROBABILITY
THREAT AND WILL NEED FURTHER REFINEMENT IN LATER TAFS. COOL FRONT
MOVES THROUGH AROUND 06Z WITH WSHFT TO NW. SLOW DECREASE IN CLOUDS
AFTER MIDNIGHT. WE WILL NEED TO WATCH POTENTIAL FOR MVFR OR IFR
STRATUS CEILINGS TO DEVELOP BEHIND THE TSTMS. CONFIDENCE: LOW

SUN THRU 18Z: ANY MVFR/IFR STRATUS WILL GRADUALLY LIFT INTO A DECK
OF SCT CU. NW WINDS UNDER 10 KTS WILL SHIFT TO W. CONFIDENCE:
MEDIUM

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ064-076-077-086-
     087.

KS...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ007-017>019.

&&

SHORT TERM...HALBLAUB
LONG TERM...EWALD 235P
AVIATION...HALBLAUB
Hazardous weather outlook, Jun 14, 1:47 PM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
247 PM CDT SAT JUN 14 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
152000-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
247 PM CDT SAT JUN 14 2014

...SEVERE THUNDERSTORMS LIKELY FOR PORTIONS OF THE OUTLOOK AREA
LATE THIS AFTERNOON INTO TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

CONDITIONS WILL REMAIN WINDY SOUTHEAST OF A LINE FROM YORK AND
NELSON NEBRASKA...TO STOCKTON KANSAS...UNTIL 7 PM. SUSTAINED
WINDS AROUND 30 MPH WITH OCCASIONAL GUSTS UP TO 45 MPH WERE
OCCURRING. PLEASE SEE THE ON- GOING WIND ADVISORY MESSAGE FOR
DETAILS.

ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF THE OUTLOOK
AREA LATE THIS AFTERNOON AND THIS EVENING. THERE IS A MODERATE
RISK OF SEVERE STORMS ACROSS THE MAJORITY OF THE OUTLOOK AREA.
THESE INITIAL STORMS WILL BE CAPABLE OF PRODUCING HAIL OF AT LEAST
2 INCHES IN DIAMETER...AND POSSIBLY A BRIEF TORNADO. A LULL MAY
OCCUR IN SOME AREAS THIS EVENING...WHILE OTHER AREAS MAY NOT SEE
THUNDERSTORMS DEVELOP UNTIL MID-LATE EVENING. A SQUALL LINE IS
EXPECTED TO DEVELOP OVER EASTERN COLORADO. THIS LINE OF STORMS MAY
AFFECT PORTIONS OF THE OUTLOOK AREA LATER THIS EVENING...WITH THE
MAIN THREAT DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH AND
POSSIBLY HAIL TO AROUND 1 INCH IN DIAMETER.

LOCALLY HEAVY RAINFALL IN EXCESS OF 2 INCHES COULD ALSO OCCUR IN
SOME LOCATIONS...RESULTING IN MINOR FLOODING OF FIELDS...DITCHES
AND RURAL ROADS.

IN ADDITION ...MINOR FLOODING WILL CONTINUE ALONG THE PLATTE
RIVER...UPSTREAM OF COZAD. A FLOOD WARNING REMAINS IN EFFECT FOR
THIS AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE FOR THUNDERSTORMS ON MONDAY AND MONDAY NIGHT. A
FEW OF THESE COULD BE SEVERE...MAINLY NORTHEAST OF THE TRI CITIES.
THERE IS ALSO A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY NIGHT...
WITH A BETTER CHANCE WEDNESDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS...DISPATCHERS...AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS LATE THIS
AFTERNOON AND EVENING. ACTIVATION IS EXPECTED INITIALLY IN THE 4
TO 6 PM TIME FRAME...AND WILL BE NEEDED THROUGHOUT THE EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HALBLAUB/EWALD

The radar

The Grand Island radar (KUEX), 129 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 6 hail, 1 tornado. Local standard time, as filed.

Tornado, Rooks

When
June 14, 4:27 PM CST to 4:34 PM CST
Where
Rooks County, 4.3 mi NW of Webster to 4.08 mi NW of Webster
Rating
EF1
Path length
0.78 mi
Path width
110 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
39.461, -99.461

This tornado touched down approximately 5 miles northwest of Webster State Park. Maximum wind speeds were estimated to be 110 MPH, with broken power poles and damaged fencing reported.

Hail, Phillips

When
June 14, 5:00 PM CST to 5:07 PM CST
Where
Phillips County, 1 mi E of Glade to 3 mi NE of Glade
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Public
Coordinates
39.680, -99.301

Hail, Phillips

When
June 14, 5:10 PM CST
Where
Phillips County, 6 mi E of Phillipsburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.750, -99.207

Hail, Phillips

When
June 14, 5:33 PM CST
Where
Phillips County, 1 mi N of Kirwin
Measured
1 in hail
Reported by
Public
Coordinates
39.684, -99.120

Hail, Smith

When
June 14, 5:49 PM CST
Where
Smith County, 3 mi S of Kensington
Measured
0.75 in hail
Reported by
911 Call Center
Coordinates
39.727, -99.030

Hail, Smith

When
June 14, 5:58 PM CST
Where
Smith County, 3 mi S of Athol
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.727, -98.920

Thunderstorm Wind, Phillips

When
June 14, 9:20 PM CST to 9:30 PM CST
Where
Phillips County, Long Is to 3 mi S of Long Is
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
39.950, -99.530

A line of thunderstorms with wind gusts estimated between 70 and 80 MPH moved through Phillips County.

Thunderstorm Wind, Phillips

When
June 14, 9:27 PM CST
Where
Phillips County, Logan
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
39.670, -99.570

Hail, Phillips

When
June 14, 9:30 PM CST
Where
Phillips County, 3 mi S of Long Is
Measured
0.88 in hail
Reported by
911 Call Center
Coordinates
39.907, -99.530

Thunderstorm Wind, Phillips

When
June 14, 9:30 PM CST to 9:45 PM CST
Where
Phillips County, Phillipsburg to 6 mi E of Phillipsburg
Measured
75 kt (86 mph) measured gust
Property damage
$125,000
Crop damage
$250,000
Reported by
AWOS
Coordinates
39.750, -99.320

A line of thunderstorms with damaging wind gusts generally in the 60 to 80 MPH range, but including an 86 MPH gust measured by the Phillipsburg Airport AWOS at 10:37 p.m. CDT, moved across Phillips County. A sustained wind speed of 67 MPH was also recorded by the AWOS. This wind was accompanied by large hail of unknown size, which resulted in windows being broken out of a vehicle in Phillipsburg. Numerous trees were damaged, with some being uprooted, and large limbs were downed.

Thunderstorm Wind, Rooks

When
June 14, 9:35 PM CST to 9:50 PM CST
Where
Rooks County, 1.79 mi W of Webster to 4 mi S of Stockton
Measured
56 kt (64 mph) measured gust
Property damage
$50,000
Reported by
AWOS
Coordinates
39.415, -99.433

A line of thunderstorms producing damaging wind speeds moved through Rooks County, with a wind gust of 64 MPH measured by the AWOS at Rooks County Regional Airport. At Webster State Park, a number of campers were blown over and one cabin suffered roof damage.

Thunderstorm Wind, Rooks

When
June 14, 9:56 PM CST
Where
Rooks County, Plainville
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Storm Chaser
Coordinates
39.230, -99.300

Wind gusts were estimated to be near 60 MPH.

Thunderstorm Wind, Smith

When
June 14, 10:05 PM CST to 10:25 PM CST
Where
Smith County, Kensington to 2 mi S of Lebanon
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Crop damage
$250,000
Reported by
County Official
Coordinates
39.770, -99.030

A line of thunderstorms producing strong winds moved through Smith County, with gusts estimated near 80 MPH in Kensington. A wind gust of 68 MPH was measured at the Smith Center Airport AWOS at 11:05 p.m. CDT and a gust of 63 MPH was measured by a Kansas Department of Transportation mesonet site 2 miles south of Lebanon at 11:25 p.m. CDT.

Thunderstorm Wind, Jewell

When
June 14, 10:25 PM CST to 10:40 PM CST
Where
Jewell County, Burr Oak to 2.6 mi ENE of Webber
Measured
67 kt (77 mph) measured gust
Property damage
$75,000
Crop damage
$250,000
Reported by
Public
Coordinates
39.870, -98.300

A line of thunderstorms producing damaging winds moved through Jewell County. The cooperative observer in Burr Oak estimated wind gusts near 70 MPH and a home weather station near Webber measured a 77 MPH wind gust at 1146 pm CDT. An outbuilding was destroyed a few miles south of the Kansas state line on Highway 128.

Thunderstorm Wind, Osborne

When
June 14, 10:35 PM CST to 10:40 PM CST
Where
Osborne County, Osborne to 1 mi N of Osborne
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
39.430, -98.700

Wind gusts were estimated to be near 70 MPH in Osborne, while a mesonet site 1 mile north of town measured a gust of 59 MPH. Several large tree limbs were downed, some between 12 and 18 inches in diameter, and at least one tree was uprooted. One limb landed on a wood post and lattice fence and partially crushed it.

Thunderstorm Wind, Smith

When
June 14, 10:44 PM CST
Where
Smith County, Smith Center Arpt
Measured
62 kt (71 mph) measured gust
Reported by
AWOS
Coordinates
39.750, -98.780

This gust was on the trailing edge of the primarily squall line that had moved east.

Thunderstorm Wind, Mitchell

When
June 14, 10:48 PM CST
Where
Mitchell County, Beloit Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
39.470, -98.130

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyThe tornado archive for Kansas, 2014Warnings in Kansas, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519786, 519978, 519981, 519983, 519984, 519985, 525225, 525224, 523964, 525229, 525212, 525214, 525215, 525137, 525201, 525204, 525139.